Alert archive / Mississippi / Flash Flood Warnings in 2016

Flash Flood Warning 125, NWS Jackson, MS

July 15, 2016Forrest County, Lamar County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 15, 2016, 11:56 AM CDT for Forrest County, Lamar County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2016, 11:56 AM CDT (16:56 UTC)
Expired
Jul 15, 2016, 3:00 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Forrest County, MS, Lamar County, MS

What was reported inside it

TimeReportWhereRemark
Jul 15, 12:24 PM CDTFLASH FLOOD11 Sw West Hattiesburg, MSWATER OVER PURVIS OLOH ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2016-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1826 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2016-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1826 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

289 
WGUS54 KJAN 151656
FFWJAN
MSC035-073-152000-
/O.NEW.KJAN.FF.W.0125.160715T1656Z-160715T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1156 AM CDT FRI JUL 15 2016

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN FORREST COUNTY IN SOUTHEASTERN MISSISSIPPI...
  LAMAR COUNTY IN SOUTHEASTERN MISSISSIPPI...

* UNTIL 300 PM CDT

* AT 1154 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HATTIESBURG...PURVIS...LUMBERTON...ROCK HILL...BROOKLYN...
  BAXTERVILLE AND MCLAURIN.

ADDITIONAL RAINFALL AMOUNTS UP TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3100 8948 3100 8950 3101 8950 3100 8965
      3135 8965 3133 8939 3123 8935 3113 8914
      3100 8915 3100 8934 3101 8935 3101 8942
      3098 8943 3098 8947

$$

19
1 follow-up statement
416 
WGUS74 KJAN 151922
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
222 PM CDT FRI JUL 15 2016

MSC035-073-151932-
/O.CAN.KJAN.FF.W.0125.000000T0000Z-160715T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FORREST MS-LAMAR MS-
222 PM CDT FRI JUL 15 2016

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN FORREST AND LAMAR
COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3100 8948 3100 8950 3101 8950 3100 8965
      3135 8965 3133 8939 3123 8935 3113 8914
      3100 8915 3100 8934 3101 8935 3101 8942
      3098 8943 3098 8947

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 11:00 AM CDT, 56 minutes earlier.

Area forecast discussion, Jul 15, 11:00 AM CDT, 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1100 AM CDT FRI JUL 15 2016

.UPDATE...
Have increased pops across the southeast this morning as thunderstorm
activity developed across our southeast most zones a little earlier
than expected. Surface analysis showed a weak nearly stationary
boundary across the Highway 84 corridor left over from Thursday
evening's storms. This boundary is expected to drift a little farther
north this afternoon and remain a focus for convection. A moist
airmass remains over our CWA with the 12Z FRI JAN sounding still
showing a PWAT near 2 inches. Although temperatures were running
cooler than yesterday morning, isolated to scattered storms are
expected over most of the CWA again this afternoon and evening.
Greatest pops today will be carried in the southeast then focused
more to the northwest this evening. Local wet micro burst checklist
indicated a little less potential today but a strong wind gust or two
will be possible. /22/

&&

.AVIATION...A mix of VFR/MVFR ceilings are being observed at sites
across the region this morning.  This will likely be the case
throughout much of today thanks to low clouds across much of the
area along and south of the Interstate 20 corridor, and the
expectation of scattered convection developing across the area
later this afternoon. Winds today will be from the light and
variable. /19/

&&

.PREV DISCUSSION... /issued 325 AM CDT FRI JUL 15 2016/

DISCUSSION...Today through Saturday night...
Latest predawn satellite/RAP analysis had a flat subtropical ridge
extended from the Southern Plains through the Southwest
Conus...while some troughiness was noted over the Mississippi
Valley.  A storm complex were noted across the Southern Plains.
This was associated with a series of short waves moving around the
subtropical ridge. Over our area a weak mid level trough axis was
noted near southeast Mississippi.

For today into tonight the hi-res models are showing less coverage
then on Thursday. Expect instability with mid layer lapse rates of
6-7C and upper westerly flow to continue across the region. Hi-res
models hints that the MCS over the Southern Plains may try make a
push toward the CWA before it weakens. Precipitable water will be
around 1.8 to 2.0 inches for some brief downpours. There could be
a few diurnal strong storms today, but not confident enough to pin
point an approximate location for the HWO for now. Will let the day
shift take a second look and see if there is some strong activity
developing toward the region from the west. Otherwise expect a weak
frontal boundary to push into the delta region.

For Saturday into Saturday night the weak frontal boundary will push
back to the Mid Mississippi Valley region. Weak short waves will
continue to cross the region from the northwest which will continue
our convective chances. Deep layer shear will remain well north of
the region, but we will have some upper divergence during the day.
Precipitable water will range from 1.6 to 1.9 inches.

As far as temps are concern we will remain below any significant
heat indices with our rain chances. Highs will be mainly in the
lower 90s. Lows will be from the lower to middle 70s. As far as
diurnal pops are concern the best daytime pops will be in the
southeast for today as well as along and southeast of Natchez Trace
Parkway for Saturday./17/

LONG TERM...Sunday through Thursday...Hot temps and limited
convection will be the rule during this period. A building mid/upper
level ridge with its axis oriented west-to-east across the southern
CONUS will be in place at the beginning of the period. As the ridge
builds, convection will be increasingly suppressed as warmer/drier
air becomes dominant aloft. Only the eastern/southeastern periphery
will have any convective potential, but coverage will be isolated to
widely scattered at best.

Model consensus is that max temps will rise a couple of degrees
daily as the ridge builds. Mid 90s at the beginning of the week will
rise into the upper 90s by weeks end. With dewpoints holding firm in
the low to mid 70s, high heat indices will likely become a problem
during the week./26/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       93  74  93  74 /  45  27  41  28
Meridian      91  73  94  73 /  56  29  39  28
Vicksburg     93  74  93  74 /  31  28  41  28
Hattiesburg   91  74  92  74 /  70  33  49  33
Natchez       93  74  91  74 /  31  26  48  31
Greenville    93  75  93  75 /  40  34  38  15
Greenwood     93  73  93  74 /  41  30  37  18

&&

.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&

22/19/17/26
Hazardous weather outlook, Jul 15, 4:28 AM CDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
428 AM CDT FRI JUL 15 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
160930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
428 AM CDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST
CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST
MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

21

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Local storm report, Jul 15, 9:10 AM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
910 AM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     6 S JACKSON             32.24N 90.23W
07/14/2016                   HINDS              MS   BROADCAST MEDIA

            TREE DOWN ON HOUSE ON SAVANNA ST. POWERLINES DOWN IN SAME
            AREA. RADAR ESTIMATED TIME.

&&

AW
Local storm report, Jul 15, 9:13 AM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
913 AM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     DENSE FOG        2 SSE CLINTON           32.31N 90.33W
07/14/2016                   HINDS              MS   BROADCAST MEDIA

            POWERLINES SNAPPED ON SPRINGRIDGE RD IN CLINTON.

&&

AW
Local storm report, Jul 15, 9:14 AM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
914 AM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND DMG     2 SSE CLINTON           32.31N 90.33W
07/14/2016                   HINDS              MS   BROADCAST MEDIA

            POWERLINES SNAPPED ON SPRINGRIDGE RD IN CLINTON.

&&

AW
Local storm report, Jul 15, 9:55 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
955 AM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     4 E PRAIRIE POINT       33.16N 88.33W
07/14/2016                   NOXUBEE            MS   LAW ENFORCEMENT

            TREE DOWN ACROSS SANDYLAND RD.

&&

AW
Local storm report, Jul 15, 11:30 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
1130 AM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     OAK GROVE               32.86N 91.39W
07/14/2016                   WEST CARROLL       LA   LAW ENFORCEMENT

            TREES AND POWERLINES DOWNED ALL THROUGHOUT THE PARISH,
            INLCUDING ON ROADWAYS HWY 589, HWY 585, BIENZ RD, AND
            PULL TIGHT RD. SEVERAL SHEDS TOPPLED/DAMAGED THROUGHOUT
            PARISH AS WELL.

&&

AW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:03 PM CDTSevere Thunderstorm WarningJANLeake, Scott42 min
Jul 14, 7:07 PM CDTSevere Thunderstorm WarningJANNoxubee38 min
Jul 14, 7:21 PM CDTSpecial Weather StatementJANKemper, Neshoba54 min
Jul 14, 7:32 PM CDTSpecial Weather StatementJANYazoo28 min
Jul 14, 7:46 PM CDTFlash Flood WarningJANNoxubee3 hr
Jul 14, 7:50 PM CDTSpecial Weather StatementJANScott25 min
Jul 14, 8:06 PM CDTSevere Thunderstorm WarningJANBolivar, Sunflower, Washington39 min
Jul 14, 8:13 PM CDTSpecial Weather StatementJANWarren32 min
Jul 14, 8:17 PM CDTSpecial Weather StatementJANLauderdale43 min
Jul 14, 8:24 PM CDTSpecial Weather StatementJANNeshoba36 min
Jul 14, 8:38 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey67 min
Jul 14, 8:40 PM CDTSevere Thunderstorm WarningJANHinds, Warren50 min
Jul 14, 8:42 PM CDTSevere Thunderstorm WarningJANBolivar, Humphreys, Sunflower, Washington63 min
Jul 14, 8:59 PM CDTSevere Thunderstorm WarningJANWarren, Yazoo61 min
Jul 14, 9:01 PM CDTSevere Thunderstorm WarningJANCarroll, Grenada, Holmes, Leflore59 min
Jul 14, 9:07 PM CDTSpecial Weather StatementJANMadison23 min
Jul 14, 9:09 PM CDTSevere Thunderstorm WarningJANHinds, Rankin49 min
Jul 14, 9:16 PM CDTSevere Thunderstorm WarningJANClaiborne59 min
Jul 14, 9:44 PM CDTSevere Thunderstorm WarningJANRankin, Simpson15 min
Jul 14, 9:48 PM CDTSevere Thunderstorm WarningJANHinds, Madison57 min
Jul 14, 10:03 PM CDTSpecial Weather StatementJANAttala, Carroll, Grenada, Holmes, Montgomery57 min
Jul 14, 10:15 PM CDTSevere Thunderstorm WarningJANAdams, Copiah, Franklin, Jefferson, Lincoln29 min
Jul 14, 10:20 PM CDTSevere Thunderstorm WarningJANRankin31 min
Jul 14, 10:49 PM CDTSpecial Weather StatementJANAdams, Copiah, Franklin, Lawrence, Lincoln56 min
Jul 15, 2:00 PM CDTSpecial Weather StatementJANLawrence45 min
Jul 15, 2:57 PM CDTSpecial Weather StatementJANGrenada48 min
Jul 15, 5:46 PM CDTSpecial Weather StatementJANAdams29 min

Nearby

Flash Flood Warnings in Mississippi, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.